Tuesday, October 21, 2014
Thursday, October 16, 2008 Cara, Community Member, asks

Q: How fast do you feel the side effects of TOPAMAX? (25 mg)

I have just begun Topamax, and the side effects have me a bit worried.  But after dealing with a migraine for 18 days, I am desperate.  I have two young children that I must tend to, these migraines must stop - they cannot get me down any longer.... that is why I am willing to try this Topamax.  I just started it on Tuesday - 25 mg the 1st week, 50 mg the 2nd week.....  I know everyone is different, but I am curious to see other's experiences with this drug....

Thanks!!!

Answer This
Answers (5)
Nebula, Community Member
10/17/08 5:35pm

The first month that I took topamax I felt very strange. I had no appetite and didn't want to drink anything. Not eating or staying hydrated made me feel cruddy. Then I got used to those side effects or they wore off. I started noticing different side effects after maybe 6 months on the drug. Those were much more emotional side effects than physical but I did have a few minor panic attacks. How are you feeling so far?

Reply
maxi, Community Member
10/17/08 5:12pm

I started taking 25 mg topamax a few months ago and was supposed to go up to 50 mg but never did.  The side effects started immediately.  I had tingling hands and feet, and felt kind of weird like I shouldn't be driving or anything. I couldn't drink cola the next day.  I was not hungry for about a week.  After about two weeks most of the weird stuff started to get better after a month hardly no tingling.  I never went to 50 because my hair started to fall out really bad.  I went back to the doctor and he told me to take vitamin biotin 2000 mcg and it has slowed a little.  I still have headaches, but no severe ones.  I will run out in two weeks and I will stop taking it.  Remember everyone is different the only thing I liked about it was I lost 5 pounds and I'm full of energy.  Good Luck.

Reply
Cara, Community Member
10/17/08 6:57pm

Thank you for sharing your experiences with me.  I am sure not everyone's experiences will be the same, but some may be.  I just started on Tuesday and by Thursday I had the tingling in my left hand and arm.  Which kinda got my attention because my migraines are on my left side.  (But I also understand the left side of the brain controls the right side and vice versa...)  I have noticed that I am not hungry, and Lord knows I could afford to drop a few pounds Tongue out so I am just making sure I am eating healthier snacks instead of full meals.  Coke and Diet Coke just taste awful to me now.  I thought the pop had gone bad, but then I realized it must have been a side effect as well.  As far as my taste buds, that is the only thing I have noticed that taste different to me.

 

I am still having headaches, just not as severe.  I am able to help my children with homework by using BOTH eyes now - which helps! ha ha =)  So hopefully I am on the road to recovery with migraine-free filled days...

 

Thanks again everyone for sharing.  I really appreciate it.

 

Have a wonderful weekend!
Cara

Reply
Staci, Community Member
10/18/08 9:29am

Hi, I am 100 mg of topamax and have been taken topamax for close to a year.  The side effects will disapper but you may notice other things. The brain fog never really goes away and I lost 25 pounds, too much....  I feel like it caused depression and want to stop this medicine as soon as possible.  I feel like I was ok at 50 mg but 100 was way too much.  Only take what you need to control the migraines, I still get them but they are controllable.  Good luck! 

Reply
Marusia, Community Member
11/22/08 3:36am

I have started feeling side effects immediately, the very first day after I took the first tablet of Topamax (25 mg) at bed time. I could not sleep that night and two more nights (I was taking for three times, and then quit). In the day time I felt nausea (so was not able to eat anything), and could not concentrate at all at my work (which is mathematical modeling), so that was the most frustrating for me. So, probably, I was not patient enough to continue taking Topamax - it looks that my migraines cause less harm to my work and my general existence than side effects of Topamax. Anyway, I know that Frova helps me when I have strong migraine attacks. When my headache is not severe or just starting, two tablets of Excedrin-migraine help. Hot shower and strong massage of my top back-shoulder-neck area always is very helpful. Hot sweet tea (any - black or green) with lemon also is good, especially when I feel nausea of migraine attack. So I decided not to poison myself with Topamax. However, all people are different, all migraines are different, so what does not work for me may be very helpful for you. Just try and look what happens. Don't expect too much of Topamax - it may not necessarily work... Frankly, I do not believe that there is a universal medicine from a migraine. My friend, for example, is very happy that an ordinary over-the-counter medicine Aleve relieves her migraines, and she cures her headaches with sleep. As for me, I cannot sleep with a migraine at all: pain does not let me fall asleep. But lack of sleep might trigger my migraine - I know this definitely. Unfortunately, I do not have always possibility of good quality and sufficient for my body sleep, since I must work very hard in deadline stressful pressure.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Cara, Community Member— Last Modified: 05/22/14, First Published: 10/16/08